Mississippi, 2018

Hail in Mississippi, March 10, 2018

March 10, 2018 · NWS MEG · 2 events in 2 counties and zones

A few strong thunderstorms produced marginally severe hail across portions of north Mississippi during the evening of March 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A few strong thunderstorms produced marginally severe hail across portions of north Mississippi during the evening of March 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 10, 5:38 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 10, 5:38 PM CST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
538 PM CST Sat Mar 10 2018

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 239 PM CST Sat Mar 10 2018/

Currently skies were cloudy with a few breaks of sunshine from
time to time. Convection had become more isolated across portions
of north Mississippi with the remaining Midsouth dry. Temperatures
ranged from the 50s in the north and south with warmer 60s
sandwiched in the middle.

For the remainder of the weekend...complex forecast to say the
least. Lift will increase tonight and tomorrow as the approaching
disturbance/upper low along the Front Range slides into the Lower
Tennessee Valley by tomorrow night. On the surface a slow
deepening surface low in the Red River Valley will track east to
the ARLAMISS and then into Alabama. Scattered showers and
thunderstorms will erupt early this evening over central
Arkansas...becoming more numerous overnight as they slide east.
This expected complex will produce the brunt of the rainfall in
the southern counties along a warm front...where up to 2.5 inches
will be possible. A few marginally severe storms may also slide
just ahead of the surface low along this boundary from near
Marianna Arkansas to near Houston Mississippi.

Then tomorrow a distinct dry slot will move into the south while
a new precipitation shield associated with the upper level low
swings through the northern counties. QPF from this should amount
to less than an inch...exiting east late tomorrow night. As the
surface low moves into Alabama north winds will increase on the
backside to near wind advisory criteria...from the late afternoon
hours through midnight. CAA will drop the milder temperatures
into the 30s and low 40s for most by sunset Sunday...with a few
light flurries potentially mixing in with the rain over portions
of west Tennessee.

Monday through Thursday...no changes really needed this period as
high pressure anchors in over the Plains and Ohio Valley. Skies
will start off mostly cloudy with brisk north winds Monday making
for raw conditions. More sunshine is anticipated Tuesday and
Wednesday...but temperatures overall will still run about 10
degrees below normal. Looking better for overnight lows both days
in the mid and upper 20s across the north and east...likely
prompting freeze products. Milder temperatures and an increase in
cloud cover is expected Thursday.

Friday and Saturday...warmer temperatures and increased rain
chances as the upper flow backs more west southwest this period.

JAB

&&

.AVIATION...00Z TAFs

Very complex forecast this evening. At least two boundaries are
located across the region, one across west TN into East AR and
another across North MS into East Arkansas. As a result winds are
highly variable. However the expectation is that winds will shift
more Northerly overnight, increasing to around 15kt tomorrow with
gusts to 30kt. Tried to time the arrival of showers and
thunderstorms based on radar trends and short term guidance...but
expect amendments as the storms continue to develop and approach
from the West. The heaviest showers and thunderstorms should be
in East Central Arkansas and North Mississippi although there is
a brief period around midnight when storms may impact MEM and JBR.
Vis may temporarily drop to IFR levels with gusty winds. Cigs are
expected to lower to less than 1,000ft overnight and only improve
marginally tomorrow. Showers are expected to be less widespread
tomorrow. Did not include any mention of precip tomorrow in any
TAF, but confidence is not high in that forecast.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 10, 2:35 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
235 PM CST Sat Mar 10 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-112245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
235 PM CST Sat Mar 10 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Marginal Risk of severe thunderstorms east central
Arkansas and northwest Mississippi tonight. Should thunderstorms
reach severe limits, damaging winds and large hail will be the
primary threats.

Localized flash flooding will be possible over north Mississippi
this afternoon, mainly south of a Tunica to Tupelo line.

River flooding will continue over much of the Midsouth, resulting
from heavy rains that occurred in late February.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Subfreezing low temperatures will be possible during the early to
middle portion of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JAB

In the hours before

Special weather statement, Mar 10, 6:37 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
637 PM CST SAT MAR 10 2018

MSZ013-021-022-110115-
Lafayette MS-Calhoun MS-Yalobusha MS-
637 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 PM CST
FOR...

South central Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...

At 636 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Scobey, or 12 miles south of George Payne
State Park, moving northeast at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Lafayette...northwestern Calhoun and
Yalobusha Counties should monitor this storm closely.

LAT...LON 3390 8977 3390 8987 3399 8993 3402 8992
      3428 8945 3405 8930 3388 8977
TIME...MOT...LOC 0036Z 241DEG 26KT 3397 8982
Special weather statement, Mar 10, 7:35 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
735 PM CST SAT MAR 10 2018

MSZ013>016-022-110215-
Lafayette MS-Pontotoc MS-Union MS-Lee MS-Calhoun MS-
735 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 PM CST
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Pontotoc County in northeastern Mississippi...
Southeastern Union County in northeastern Mississippi...
West central Lee County in northeastern Mississippi...
North central Calhoun County in northeastern Mississippi...

At 735 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Banner, or 15 miles east of Water Valley,
moving northeast at 40 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Lafayette...Pontotoc...southeastern Union...
west central Lee and north central Calhoun Counties should monitor
this storm closely.

LAT...LON 3403 8938 3420 8947 3448 8885 3423 8871
TIME...MOT...LOC 0135Z 245DEG 33KT 3415 8935
Special weather statement, Mar 10, 8:27 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
827 PM CST SAT MAR 10 2018

MSZ002-012-013-110315-
Lafayette MS-Marshall MS-Panola MS-
827 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CST
FOR...

Northwestern Lafayette County in northwestern Mississippi...
Southwestern Marshall County in northwestern Mississippi...
Northeastern Panola County in northwestern Mississippi...

At 827 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Sardis, or near John W Kyle State Park,
moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Lafayette...southwestern Marshall and
northeastern Panola Counties should monitor this storm closely.

LAT...LON 3452 8998 3456 8982 3455 8967 3459 8967
      3464 8944 3437 8939 3434 8994
TIME...MOT...LOC 0227Z 260DEG 23KT 3445 8987
Local storm report, Mar 10, 8:33 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
833 PM CST SAT MAR 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             GUNTOWN                 34.44N 88.66W
03/10/2018  E1.00 INCH       LEE                MS   COUNTY OFFICIAL

            ONE INCH HAIL NEAR GUNTOWN.

&&

MRM
Special weather statement, Mar 10, 8:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Memphis TN
835 PM CST SAT MAR 10 2018

MSZ015>017-110315-
Itawamba MS-Pontotoc MS-Lee MS-
835 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CST
FOR...

West central Itawamba County in northeastern Mississippi...
Northeastern Pontotoc County in northeastern Mississippi...
Central Lee County in northeastern Mississippi...

At 835 PM CST...a strong thunderstorm producing pea size hail or
larger was located over Trace State Park, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in west central Itawamba...northeastern Pontotoc and central
Lee Counties should monitor this storm closely.

LAT...LON 3419 8898 3436 8901 3437 8893 3436 8883
      3438 8882 3438 8879 3434 8878 3436 8846
      3421 8844
TIME...MOT...LOC 0235Z 260DEG 22KT 3430 8889
Special weather statement, Mar 10, 8:46 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
846 PM CST SAT MAR 10 2018

MSZ002-008-110330-
Marshall MS-Tate MS-
846 PM CST SAT MAR 10 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 930 PM CST
FOR...

Southern Marshall County in northwestern Mississippi...
Southeastern Tate County in northwestern Mississippi...

At 845 PM CST...a strong thunderstorm producing pea size hail or
larger was located near Barr, or 11 miles northeast of John W Kyle
State Park, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Marshall and southeastern Tate Counties should
monitor this storm closely.

LAT...LON 3465 8983 3477 8932 3464 8930 3455 8968
      3456 8982
TIME...MOT...LOC 0245Z 260DEG 21KT 3458 8972

The radar

The Columbus AFB radar (KGWX), 69 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lee

When
March 10, 8:55 PM CST to 9:00 PM CST
Where
Lee County, Guntown to 1.49 mi ESE of Guntown
Measured
1 in hail
Reported by
County Official
Coordinates
34.450, -88.670

Fell near Guntown.

Hail, Alcorn

When
March 10, 10:00 PM CST to 10:05 PM CST
Where
Alcorn County, 0.44 mi NNE of Indian Spgs to 4.9 mi E of Allentown
Measured
0.75 in hail
Reported by
Public
Coordinates
34.836, -88.428

Pea to penny size hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740902, 740903.